Drug-induced cutaneous adverse drug reactions in dermatology in Dr. B.R. Ambedkar Medical College

C. Kumari Bai, L. Padma, N. T. Madan Mohan, D. R. Veena

Abstract


Background: Cutaneous adverse drug reactions (ADRs) affect 2-3% of hospitalized patients. The severity varies from mild itching to life-threatening Stevens-Johnson syndrome (SJS). Hence, this study was undertaken to emphasize the need to report ADRs.

Methods: The study was carried out in the Department of Dermatology in Dr. B.R Ambedkar Medical College Hospital from June to December 2012. Naranjo’s algorithm was used to determine the causality of an ADR. Informed consent was obtained from each patient, and thorough clinical examination was conducted. All the information was carefully recorded in a pre-designed proforma. To establish the etiologic agent for a particular type of reaction, attention was paid to the drug history, temporal correlation with the drug, duration of the reaction, morphology of the reaction, associated mucosal or systemic involvement, improvement of lesions on withdrawal of the drug.

Results: In the present study, all the age groups were affected with cutaneous ADRs, with a higher incidence in age group between 31 and 40 years, non-steroidal anti-inflammatory drugs (NSAIDs) (41.66%) were most commonly observed drug, followed by anti-microbials (25%) and anti-convulsants (21.66%). Fixed drug eruptions (FDE) (46.66%) most commonly observed cutaneous reaction, followed by SJS (16.66%), erythema multiformae (16.66%) most commonly observed ADRs.

Conclusions: ADRs are potentially avoidable causes for seeking medical care. FDE was most common ADR and NSAIDs were most common causative agents in our study. ADRs can be prevented by avoiding polypharmacy, obtaining history of any previous skin reaction and the causative agent.


Keywords


Adverse drug reaction, Stevens-Johnson syndrome, Fixed drug eruption, Naranjo’s algorithm

Full Text:

PDF

References


Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet. 2000 7;356:1255-9.

Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions. A report from the Boston collaborative drug surveillance program on 15,438 consecutive inpatients, 1975 to 1982. JAMA. 1986;256:3358-63.

Lee A, Thomson J. Drug induced skin reactions. Pharm J Lond. 1999;262:357-62.

DeSwarte RD. Drug allergy – problems and strategies. J Allergy Clin Immunol. 1984;74:209-24.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents – a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf. 2005;14(8):567-70.

Fiszenson-Albala F, Auzerie V, Mahe E, Farinotti R, Durand-Stocco C, Crickx B, et al. A 6-month prospective survey of cutaneous drug reactions in a hospital setting. Br J Dermatol. 2003;149:1018-22.

Regnier S, Descamps V, Boui M, Lebrun-Vignes B, Descamps D, Grossin M, et al. Parvovirus B19 infection mimicking drug-induced hypersensitivity syndrome. Ann Dermatol Venereol. 2000;127(5):505-6.

Rademaker M. Do women have more adverse drug reactions? Am J Clin Dermatol 2001;2:349-51.

Shear NH, Knowles SR, Sullivan JR, Shapiro L. Cutaneous reactions to drugs. In Fitzpatrick’s Dermatology in General Medicine. 6th Edition. In: Freedberg IM, Eisen AZ, Wolff K, Freedberg IM, Austen KF, editors. USA: McGraw Hill, Medical Publishing Division; 2003: 1330-6.

Mani MZ, Mathew M. A study of 218 drug eruptions. Indian J Dermatol Venereol Leprol. 1983;49:109-17.

Puavilai S, Timpatanapong P. Prospective study of cutaneous drug reactions. J Med Assoc Thai. 1989;72(3):167-71.

Raksha MP, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74(1):80.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010;49(7):834-41.

Li LF, Ma C. Epidemiological study of severe cutaneous adverse drug reactions in a city district of China. Clin Exp Dermatol. 2006;31(5):642-7.

Pitché P, Padonou CS, Kombate K, Mouzou T, Tchangai-Walla K. Stevens-Johnson syndrome and toxic epidermal necrolysis in Lomé (Togo). Evolutional and etiological profiles of 40 cases. Ann Dermatol Venereol. 2005;132:

-4.

Sudershan V, Siddiqua S, Aruna D, Manmohan, Ramesh S, Yasmeen N. Cutaneous adverse drug reaction in a tertiary care hospital. Der Pharm Lett. 2011;3(6):210-7.

Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among inpatients in a north Indian referral hospital. Natl Med J India. 2000;13(1):16-8.

Neupane S, Sharma SR. Cutaneous adverse drug reactions: a 6 month teaching hospital based study from mid Westren Nepal. J Clin Diagn Res. 2012;6(3):445-8.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care center. Indian J Pharmacol. 2004;36(5):292-5.